question-icon

What causes blackish stool along with lower quadrant abdominal pain?

default
Posted on Mon, 18 May 2015
Question: Symptoms: tarry stools; lower quadrant abdominal pain (feels very akin to menstral pain, but Iam 60yrs old; burning pain in upper quadrant. Possible diagnoses?
doctor
Answered by Dr. Grzegorz Stanko (39 minutes later)
Brief Answer:
Peptic ulcer can be the case.

Detailed Answer:
Hello.

Thank you for the query.

Tar like stool usually indicates bleeding from peptic ulcer. Upper abdominal pain can be also caused by peptic ulcer.
However if tarry stool has appeared after Pepto Bismol intake and was not present before you have started this medicine, Pepto Bismol can be the main reason of black stool.
Lower abdominal pain is usually caused by urinary tract infection. If there are some stool problems like diarrhea, constipation, bloating, large intestine can be the case.

I suggest you to consult your doctor. If tarry stool was present before Pepto Bismol intake this is urgent and gastroscopy has to be done.
Otherwise you should have blood work, urine analysis and abdominal ultrasound done. You should also consult gynecologist. As the last step colonoscopy should be done.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Grzegorz Stanko

General Surgeon

Practicing since :2008

Answered : 5769 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes blackish stool along with lower quadrant abdominal pain?

Brief Answer: Peptic ulcer can be the case. Detailed Answer: Hello. Thank you for the query. Tar like stool usually indicates bleeding from peptic ulcer. Upper abdominal pain can be also caused by peptic ulcer. However if tarry stool has appeared after Pepto Bismol intake and was not present before you have started this medicine, Pepto Bismol can be the main reason of black stool. Lower abdominal pain is usually caused by urinary tract infection. If there are some stool problems like diarrhea, constipation, bloating, large intestine can be the case. I suggest you to consult your doctor. If tarry stool was present before Pepto Bismol intake this is urgent and gastroscopy has to be done. Otherwise you should have blood work, urine analysis and abdominal ultrasound done. You should also consult gynecologist. As the last step colonoscopy should be done. Hope this will help. Feel free to ask further questions. Regards.